Alert archive / Oregon / High Surf Advisories in 2012
High Surf Advisory 16, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Dec 28, 2012, 2:50 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 28, 2012, 1:00 PM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2012, 2:50 AM PST (10:50 UTC)
- In effect from
- Dec 28, 2012, 1:00 PM PST
- Expired
- Dec 29, 2012, 4:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
953 WHUS46 KMFR 281050 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 250 AM PST FRI DEC 28 2012 ...LARGE WEST SWELLS TO BRING HIGH SURF TO AREA BEACHES THIS AFTERNOON AND TONIGHT... ORZ021-022-290000- /O.NEW.KMFR.SU.Y.0016.121228T2100Z-121229T1200Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 250 AM PST FRI DEC 28 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST SATURDAY. * WAVES AND SURF...A WESTERLY SWELL WILL ARRIVE ALONG THE COAST EARLY THIS AFTERNOON WITH BREAKERS INCREASING TO 20 TO 22 FEET AND CONTINUING THROUGH EARLY SATURDAY MORNING. * TIMING...DANGEROUS SURF IS EXPECTED FROM EARLY THIS AFTERNOON THROUGH TONIGHT. CONDITIONS WILL BE MOST HAZARDOUS DURING THE HIGH TIDE TONIGHT...WHICH OCCURS AROUND 1 AM SATURDAY. * IMPACTS...LARGE BREAKERS WILL CREATE DANGEROUS CONDITIONS IN THE SURF ZONE. INCOMING WAVES WILL RUN UP ONTO BEACHES AND RETREATING WATER WILL CREATE DANGEROUS RIP CURRENTS AND UNDERTOWS. WAVES MAY WASH OVER JETTIES...ESPECIALLY AT HIGH TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ WRIGHT
2 follow-up statements
327 WHUS46 KMFR 282350 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 350 PM PST FRI DEC 28 2012 ...HEAVY WEST SWELL IS BRINGING HIGH SURF TO AREA BEACHES... ORZ021-022-291200- /O.CON.KMFR.SU.Y.0016.000000T0000Z-121229T1200Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 350 PM PST FRI DEC 28 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WAVES AND SURF...HEAVY WESTERLY SWELL IS BRINGING 20 TO 22 FOOT BREAKERS TO THE COAST. THE BREAKERS WILL PEAK TONIGHT...THEN SUBSIDE BY SUNRISE SATURDAY. * TIMING...DANGEROUS SURF IS EXPECTED THROUGH TONIGHT. CONDITIONS WILL BE MOST HAZARDOUS AT HIGH TIDE...WHICH WILL OCCUR AROUND 1 AM PST SATURDAY. * IMPACTS...LARGE BREAKERS WILL CREATE DANGEROUS CONDITIONS IN THE SURF ZONE. INCOMING WAVES WILL RUN UP ONTO BEACHES AND RETREATING WATER WILL CREATE DANGEROUS RIP CURRENTS AND UNDERTOWS. WAVES MAY WASH OVER JETTIES...ESPECIALLY AT HIGH TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ STOCKTON
347 WHUS46 KMFR 291203 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 403 AM PST SAT DEC 29 2012 ORZ021-022-291315- /O.EXP.KMFR.SU.Y.0016.000000T0000Z-121229T1200Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 403 AM PST SAT DEC 29 2012 ...HIGH SURF ADVISORY HAS EXPIRED... WESTERLY SWELLS WILL CONTINUE TO DECREASE THROUGH THE DAY TODAY THUS THE THREAT OF HIGH SURF ON AREA BEACHES WILL ALSO DIMINISH. ANYONE VENTURING TO THE COAST SHOULD STILL REMAIN CAUTIOUS NEAR THE BEACH AND KEEP AN EYE ON THE WAVES WHEN NEAR THE WATER UNTIL SEAS FULLY SUBSIDE. $$ WRIGHT
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Dec 27, 8:40 PM PST, 6 hours 10 minutes earlier.
Area forecast discussion, Dec 27, 8:40 PM PST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 840 PM PST THU DEC 27 2012 .DISCUSSION...A LOW PRESSURE SYSTEM OFFSHORE IS APPROACHING THE COAST TONIGHT. THIS SYSTEM IS FORECAST TO SPLIT WITH MUCH OF THE ENERGY HEADING SOUTH ALONG THE CALIFORNIA COAST LATE FRIDAY AND FRIDAY NIGHT WHILE ANOTHER PIECE OF ENERGY MOVES INTO WASHINGTON. HIGH CLOUDS ARE EXPECTED TO SPREAD INLAND TONIGHT. HIGH CLOUDS MAY NOT BE THICK ENOUGH TO PREVENT FOG FORMATION THOUGH. SO AHEAD OF THIS SYSTEM...EXPECT TO SEE SOME AREAS OF VALLEY FOG WEST OF THE CASCADES. THEN LIGHT PRECIPITATION WILL MOVE INLAND DURING THE DAY WITH THE FRONT REMAINING OFFSHORE. MODELS SHOW DISAGREEMENT ON HOW QUICKLY THE PRECIPITATION MAY BEGIN. THE GFS AND ECMWF SHOW THE LIGHT RAIN SPREADING INTO THE COAST AND AREAS OF THE WEST SIDE IN THE MORNING THEN SPREADING FURTHER EAST TO THE CASCADES AND PORTIONS OF THE EAST SIDE IN THE AFTERNOON AND EVENING. THE NAM IS RUNNING SLOWER BRINGING PRECIPITATION INTO THE COAST AND WEST SIDE IN THE AFTERNOON. SATELLITE ANALYSIS POINTS MORE TOWARDS THE FASTER GFS AND ECMWF. HOWEVER AS THIS SYSTEM IS EXPECTED TO SPLIT IT MAY SLOW AS IT APPROACHES THE COAST. OVERALL THE MAIN IMPACT IS EXPECTED TO BE LIGHT PRECIPITATION. && .AVIATION...WEAK UPPER RIDGING BUILDS OVER THE AREA TONIGHT. THIS WILL ALLOW THE ATMOSPHERE TO STABILIZE ENOUGH FOR IFR CIGS TO DEVELOP IN THE UMPQUA BASIN AND IFR CIGS AND PATCHY FREEZING FOG IN THE ROGUE VALLEY. OFFSHORE FLOW ALONG THE COAST SHOULD KEEP TERMINALS THERE MOSTLY VFR OVERNIGHT. A MIX OF VFR AND MVFR CEILINGS EAST OF THE CASCADES SHOULD TRANSITION TO MOSTLY VFR LATER TONIGHT AS THE AIR MASS DRIES. && .PREV DISCUSSION... /ISSUED 300 PM PST THU DEC 27 2012/ SHORT TERM...CLOUDS ARE GRADUALLY DECREASING OVER THE WESTERN HALF OF THE FORECAST AREA FROM THE COAST TO KLAMATH COUNTY. CLOUDS ARE ALSO DECREASING IN SISKIYOU COUNTY CALIFORNIA. HOWEVER...THEY ARE STUBBORNLY HANGING ON IN LAKE AND MODOC COUNTIES. HOWEVER...SKIES THERE SHOULD CLEAR OVERNIGHT. HIGH CLOUDS FROM THE NEXT SYSTEM POISED TO AFFECT THE AREA ARE MOVING OVER THE COASTAL WATERS AT THIS TIME. MODELS HAVE BEEN COMING UP WITH DIFFERING SOLUTIONS AS FAR AS WHERE THIS SYSTEM WILL TRACK. LATEST SOLUTIONS TRACK IT TO THE COAST BY LATE MORNING ON FRIDAY THEN SOUTHWARD ALONG THE COAST AND INTO CALIFORNIA BY SATURDAY MORNING. THUS HAVE INCREASED POPS SLIGHTLY WEST OF THE CASCADES BUT MORE IMPORTANTLY...HAVE PUSHED POPS TO ALL AREAS EAST OF THE CASCADES INCLUDING LAKE COUNTY. MODELS INDICATE LOW AMOUNTS OF PRECIPITATION WITH THIS SYSTEM. SNOW LEVELS WEST OF THE CASCADES WILL FLUCTUATE BETWEEN 2000 AND 3000 FEET AND WILL BE AT VALLEY FLOORS EAST OF THE CASCADES. EXPECT PRECIPITATION TO BEGIN EARLY FRIDAY ALONG THE COAST AND SPREAD TO THE CASCADES BY FRIDAY AFTERNOON. PRECIPITATION IS EXPECTED TO BEGIN EAST OF THE CASCADES BY NIGHTFALL ON FRIDAY. WRAP AROUND MOISTURE WILL KEEP LIGHT SHOWERS GOING THROUGH EARLY SATURDAY AS THE SYSTEM SLIDES SOUTH INTO CALIFORNIA. EXPECT PRECIPITATION TO PRETTY MUCH END BY NIGHTFALL SATURDAY. LONG TERM...SUNDAY THROUGH THURSDAY...THE EXTENDED PERIOD DOESN'T FEATURE ANY MAJOR STORMS AND WILL LIKELY FEATURE SOME STRETCHES OF DRY WEATHER. WEST SIDE VALLEYS WILL FEATURE NORMAL TO BELOW NORMAL TEMPERATURES...WITH INCREASED CHANCES OF OVERNIGHT AND MORNING FREEZING FOG...WHILE HIGHER ELEVATIONS AND THE EAST SIDE SHOULD SEE AN INCREASE IN SUNSHINE. SUNDAY SHOULD BE MOSTLY DRY AS A SHORTWAVE TROUGH RIDES NORTH TO SOUTH ALONG THE OUTSIDE OF THE RIDGE...AFFECTING MAINLY THE EAST SIDE WITH SOME COLD TEMPERATURES. ON MONDAY ANOTHER SHORTWAVE MOVES AROUND THE RIDGE...AND THIS TIME MAY AFFECT AREAS WEST OF THE CASCADES WITH LIGHT PRECIPITATION AND SNOW LEVELS AROUND 3500 FEET. CONFIDENCE IS LOW ON THIS HOWEVER...GIVEN THAT 12Z RUNS OF THE GFS AND ECMWF ARE THE FIRST RUNS THAT ARE ADVERTISING THIS FEATURE...AND THUS KEPT POPS WELL BELOW CLIMO. TUESDAY IS MUCH OF THE SAME WITH BELOW CLIMO POPS AND CONTINUED NORMAL TO BELOW NORMAL TEMPERATURES. WEDNESDAY INTO THURSDAY WE HAVE GRADUALLY INCREASED POPS WITH THE IDEA THAT THE UPPER RIDGE AXIS WILL BE SHIFTING EAST OF THE FORECAST AREA...ALLOWING FOR A LARGE TROUGH TO ENTER THE PICTURE AND BRING A CHANCE OF PRECIPITATION TO AT LEAST THE WEST SIDE. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PACIFIC COASTAL WATERS...NONE. CC
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 2:36 AM PST | Small Craft Advisory for Hazardous Seas | MFR | 49 hr | |
| Dec 28, 8:54 AM PST | Small Craft Advisory for Winds | MFR | 7 hr |
Nearby
High Surf Advisories in Oregon, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.